Alert archive / Virginia / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Blacksburg, VA

February 3, 20165 counties in North Carolina; 15 counties in Virginia

NWS Blacksburg, VA issued this flash flood watch at Feb 3, 2016, 4:00 AM EST for 5 counties in North Carolina; 15 counties in Virginia. It took effect at Feb 3, 2016, 6:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2016, 4:00 AM EST (09:00 UTC)
In effect from
Feb 3, 2016, 6:00 AM EST
Expired
Feb 3, 2016, 2:47 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Galax, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 5 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
607 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WGUS61 KRNK 030900
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EST WED FEB 3 2016

...EXCESSIVE RAINS ARE POSSIBLE TODAY ACROSS THE BLUE RIDGE AND
FOOTHILLS OF VIRGINIA AND NORTH CAROLINA...

.A STRONG COLD FRONT WILL BRING AN AREA OF MODERATE TO HEAVY
SHOWERS ACROSS THE MOUNTAINS INTO THE FOOTHILLS THIS MORNING INTO
THE AFTERNOON. SOUTHERLY FLOW INTO THE BLUE RIDGE COMBINED WITH
ABNORMALLY HIGH AMOUNTS OF MOISTURE IN THE AIR...ALONG WITH
SATURATED GROUNDS...WILL LIKELY ENHANCE THE RAINFALL AND LEAD TO
RUNOFF AND THE POSSIBILITY OF FLASH FLOODING. THE RAIN IS EXPECTED
TO END BY DUSK.

NCZ001>003-018-019-VAZ015>017-022>024-032>035-031700-
/O.NEW.KRNK.FF.A.0001.160203T1100Z-160203T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST
400 AM EST WED FEB 3 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN 
  VIRGINIA...AMHERST...BEDFORD...BOTETOURT...CARROLL...FLOYD... 
  FRANKLIN...GRAYSON...PATRICK...ROANOKE AND ROCKBRIDGE. 

* THROUGH THIS AFTERNOON.

* MODERATE TO HEAVY RAIN IS LIKELY AHEAD OF A FRONT TODAY. THIS
  ON TOP OF SATURATED GROUNDS FROM RECENT SNOWMELT WILL LEAD TO
  RUNOFF AND THE POSSIBILITY OF FLASH FLOODING. AS MUCH AS 2
  INCHES OF RAIN IS EXPECTED ALONG PORTIONS OF THE BLUE RIDGE IN
  LESS THAN 6 TO 8 HOURS.

* FLASH FLOODING OF SMALL CREEKS AND STREAMS IS POSSIBLE TODAY.
  URBAN LOCATIONS LIKE BOONE...JEFFERSON AND ROANOKE COULD SEE
  LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

THE PUBLIC IS ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE
NUMBER 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO
BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE
AND ON TWITTER. HOWEVER...DO NOT RISK YOU SAFETY TO GET US REPORTS
OR PICTURES.

&&

$$
2 follow-up statements
240 
WGUS61 KRNK 031701
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EST WED FEB 3 2016

...EXCESSIVE RAIN IS POSSIBLE TODAY ACROSS THE BLUE RIDGE AND
FOOTHILLS OF VIRGINIA AND NORTH CAROLINA...

.A STRONG COLD FRONT IS BRINGING AN AREA OF MODERATE TO HEAVY
SHOWERS ACROSS THE MOUNTAINS AND INTO THE FOOTHILLS OF VIRGINIA
AND NORTH CAROLINA. SOUTHERLY WIND FLOW INTO THE BLUE RIDGE
COMBINED WITH ABNORMALLY HIGH AMOUNTS OF MOISTURE IN THE
AIR...ALONG WITH SATURATED GROUND...WILL LIKELY ENHANCE THE
RAINFALL AND LEAD TO FASTER RUNOFF AND THE POSSIBILITY OF FLASH
FLOODING. THE RAIN IS EXPECTED TO END BY SUNSET.

NCZ001>003-018-019-VAZ015>017-022>024-032>035-032300-
/O.CON.KRNK.FF.A.0001.000000T0000Z-160203T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST
1201 PM EST WED FEB 3 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  SURRY...WATAUGA AND WILKES. IN VIRGINIA...AMHERST...BEDFORD... 
  BOTETOURT...CARROLL...FLOYD...FRANKLIN...GRAYSON...PATRICK... 
  ROANOKE AND ROCKBRIDGE. 

* UNTIL 6 PM EST THIS EVENING

* MODERATE TO HEAVY RAIN IS LIKELY. RUNOFF WATER WILL BE FASTER
  DUE TO THE SATURATED GROUND FROM RECENT SNOWMELT...INCREASING
  THE POTENTIAL FOR FLASH FLOODING. AS MUCH AS 3 INCHES OF RAIN IS
  EXPECTED ALONG PORTIONS OF THE BLUE RIDGE...ESPECIALLY THE
  SECTION OF THE BLUE RIDGE PARKWAY SOUTH OF ROANOKE VIRGINIA.

* FLASH FLOODING OF SMALL CREEKS AND STREAMS IS POSSIBLE. URBAN
  LOCATIONS LIKE BOONE AND ROANOKE COULD SEE LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

THE PUBLIC IS ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE
NUMBER 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO
BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK
PAGE AND ON TWITTER. HOWEVER...DO NOT RISK YOU SAFETY TO GET US
REPORTS OR PICTURES.

&&

$$
811 
WGUS61 KRNK 031947
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST WED FEB 3 2016

...HEAVY RAIN THREAT HAS ENDED...

.LITTLE OR NO ADDITIONAL RAIN IS EXPECTED ALONG AND WEST
OF THE BLUE RIDGE. THE STEADIER...HEAVIER RAIN HAS MOVED
EAST INTO THE PIEDMONT.

NCZ001>003-018-019-VAZ015>017-022>024-032>035-032100-
/O.CAN.KRNK.FF.A.0001.000000T0000Z-160203T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST
247 PM EST WED FEB 3 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA
HAS BEEN CANCELLED. NO ADDITIONAL HEAVY RAIN IS EXPECTED FOR THE
MOUNTAINS AND FOOTHILLS...HOWEVER STREAM LEVELS WILL REMAIN HIGH.

FLOOD WARNINGS HAVE BEEN ISSUED FOR THE LOWER ROANOKE AND LOWER
DAN RIVERS. MINOR FLOODING IS LIKELY ALONG THESE LARGER RIVERS AS
WATER DRAINS FROM THE SMALL STREAMS ACROSS THE AREA. 

PLEASE HEAD ALL ROAD CLOSURES FROM LOCAL LAW ENFORCEMENT. ROADS
MAY STILL BE COMPROMISED BY HIGH WATER.

$$

11

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Feb 2, 11:41 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 2, 11:41 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EST TUE FEB 2 2016

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER EASTERN CANADA WILL REMAIN
WEDGED AGAINST THE EAST SIDE OF THE APPALACHIANS OVERNIGHT.
MEANWHILE...A STRONG WINTER STORM WILL MOVE INTO THE UPPER
MIDWEST...THE ASSOCIATED COLD FRONT WILL MOVE EAST INTO THE OHIO AND
TENNESSEE VALLEYS OVERNIGHT. THIS COLD FRONT WILL CROSS THE
APPALACHIANS WEDNESDAY AS THE WINTER STORM ADVANCES NORTHEAST
THROUGH THE GREAT LAKES AND INTO EASTERN CANADA.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1125 PM EST TUESDAY...

ADJUSTED POPS FOR TONIGHT INTO WEDNESDAY MORNING. SLOWED THE
ONSET OF RAIN...AND TWEAKED POPS TOWARDS LATEST HRRR SOLUTION. THE
AREA OF RAIN AND DRIZZLE IN WESTERN NORTH CAROLINA HAS BEEN
SHRINKING TONIGHT. ADDED A SLIGHT CHANCE OF THUNDERSTORM TO FAR
WEST MOUNTAINS LATE TONIGHT. ADJUSTED TEMPERATURES DOWN IN A FEW
LOCATION WITH CURRENT SURFACE OBS. USED HOURLY TEMPERATURES FOR
CALCULATION OF OVERNIGHT LOW TEMPERATURES.

AS OF 830 PM EST TUESDAY...

EXPANDED WIND ADVISORY TO INCLUDE MERCER SOUTHWARD TO WATAGUA
COUNTY IN NORTHWEST NORTH CAROLINA FOR THE SOUTHEAST WINDS INTO
WEDNESDAY MORNING. THESE COUNTIES TEND TO BE OUR FAVORED
LOCATIONS FOR THE STRONG SOUTHEAST WINDS. A VERY STRONG LOW LEVEL
JET WILL PIVOT NORTHWARD ACROSS THE REGION. THE BEST LOCATIONS FOR
THE POTENTIAL OF WIND ADVISORY CRITERIA WINDS WOULD BE AT THE
HIGHEST ELEVATIONS. ONE OF THE HINDERING FACTORS WILL BE IF THE
LOW-LEVEL INVERSION/CLOUD LAYER WILL STOP SOME OF THE STRONGEST
WINDS FROM MIXING DOWN.

ADJUSTED TEMPERATURES THIS EVENING INTO TONIGHT WITH THE
CURRENT OBS AND MODEL TRENDS. THE HIRESW-ARW AND RNK WRFARW
AND HRRR HAVE A SLOW THE DEVELOPMENT OF THE RAIN TONIGHT. DECIDED
TO LOWER POPS FOR THIS EVENING INTO THE OVERNIGHT. PRECIPITATION
WILL SLOWLY INCREASE TONIGHT IN COVERAGE AND INTENSITY AS
ISENTROPIC LIFT INCREASES AHEAD OF AN APPROACHING COLD FRONT.
BY WEDNESDAY MORNING...RAIN WILL ARRIVE FOR THE WEST AND SPREAD
EAST ACROSS FORECAST AREA. MORE CHANGES LATER TONIGHT....

AS OF 330 AM EST TUESDAY...

WEDGE OF HIGH PRESSURE IS NOSED DOWN THE EAST SIDE OF THE
APPALACHIANS WITH SHALLOW STABLE LAYER PROMOTING NEAR SATURATED
CONDITIONS BELOW 800 MB. CLOUDS ARE THE LOWEST AND THICKEST ALONG
THE APPALACHIAN CREST FROM THE HIGH COUNTRY OF NC NORTHWARD
THROUGH THE NRV OF VA AND INTO SOUTHEAST WV. CLOUD BASES WERE
HIGHER ACROSS THE FOOTHILLS AND INTO THE PIEDMONT...THE DRY
NORTHEAST WIND EVEN PROMOTING SOME CLEARING ACROSS PARTS OF
NORTHERN AND EASTERN VA.

RAIN THREAT TO THIS POINT HAS BEEN MINIMAL WITH THE ONLY REPORTS
OF PRECIPITATION COMING FROM THE RIDGE TOPS NEAR THE APPALACHIAN
CREST WHERE DRIZZLE WAS OCCURRING. AS WE PROGRESS THROUGH THE
OVERNIGHT...THE WEDGE OF HIGH PRESSURE WILL REMAIN IN PLACE BUT
WEAKEN AS WARM AIR ADVECTION INCREASES IN ADVANCE OF AN
APPROACHING COLD FRONT. THE ACTUAL FRONT IS IN THE PROCESS OF
CROSSING THE MS RIVER VALLEY...TRAILING FROM LOW PRESSURE CENTERED
OVER IOWA. THE PARENT LOW PRESSURE WILL BE MOVING NORTHEAST
OVERNIGHT...REACHING THE GREAT LAKES BY DAWN WEDNESDAY...THE COLD
FRONT WILL BE PROGRESSING EAST ACROSS THE OHIO AND TENNESSEE
VALLEYS. AS THE FRONT GETS CLOSER TO OUR REGION...STRONG WARM AIR
ADVECTION PER INCREASING SOUTHERLY FLOW WILL BEGIN TO OVERRUN THE
COOL WEDGE OF HIGH PRESSURE RESULTING IN THE DEVELOPMENT OF RAIN
ACROSS OUR FORECAST AREA...WELL IN ADVANCE OF THE FRONTAL
SHOWERS. THE WARM AIR ADVECTION WILL ALSO BEGIN THE PROCESS OF
ERODING THE COOL WEDGE. THIS WILL RESULT IN STEADY OR RISING
TEMPERATURES OVERNIGHT...ESPECIALLY AT RIDGE TOP LEVEL CLOSER TO
THE TOP OF THE INVERSION.

THE MAIN EMPHASIS FOR RAIN WILL BE LATE TONIGHT AND DURING THE DAY
WEDNESDAY AS 800MB LOW LVL JET STREAKS ACROSS THE CENTRAL
APPALACHIANS FEEDING HIGHER PWATS INTO THE AREA. AS SUCH WILL SEE
THE DEVELOPMENT OF RAIN PER INCREASING UPSLOPE AND OVERRUNNING WIND
FLOW...AND IN ADDITION TO THE ARRIVAL OF A LINE OF SHOWERS
ASSOCIATED WITH THE APPROACHING COLD FRONT...WHICH SHOULD BE
NEARING OUR WRN CWA BORDER BY 12Z WEDNESDAY. LOOK FOR COVERAGE OF
RAIN TO INCREASE FROM SOUTH TO NORTH ALONG AND EITHER SIDE OF THE
BLUE RIDGE OVERNIGHT...WITH MOST OF THE FORECAST AREA ENGULFED IN
A WIDESPREAD WETTING RAIN BY 12Z/7AM WED.

DONT BE SURPRISED TO HEAR A RUMBLE OF THUNDER WITH THE PASSING
LINE OF CONVECTION ON WEDNESDAY. THIS IS A VERY DYNAMIC
SYSTEM...BUT THE OVERALL INSTABILITY APPEARS LIMITED FOR OUR CWA
PER THE LINGERING STABLE WEDGE OF HIGH PRESSURE ON THE EAST SIDE
OF THE APPALACHIANS. ATTM WILL ENTERTAIN A WIND THREAT PRIMARILY
PRIMARILY FOR NON CONVECTIVE CONCERNS ON THE WEST SIDE OF THE
APPALACHIAN DIVIDE...SPECIFICALLY TAZEWELL AND SMYTH COUNTIES
WHERE WIND GUSTS OF 40 TO 50 MPH ARE CERTAINLY POSSIBLE DUE TO
SOUTHEAST DOWNSLOPE FLOW AHEAD OF THE APPROACHING FRONT. THERE MAY
ALSO BE SOME RIDGETOP GUSTS OF THIS MAGNITUDE FARTHER EAST ABOVE
THE STABLE WEDGE...BUT IT APPEARS THERE WILL NOT BE ENOUGH
COVERAGE TO JUSTIFY A WIND ADVISORY ATTM.

MODEL QPF HAS BEEN TRENDING UP WITH THIS SYSTEM. PLEASE SEE HYDRO
SECTION OF THIS AFD FOR DETAILS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EST TUESDAY...

THE COLD FRONT WILL BE WELL EAST OF THE CWA ON WEDNESDAY
NIGHT...WHICH WILL ALLOW THE RAIN SHOWERS TO SUBSIDE IN THE
PIEDMONT. MEANWHILE...COLD AIR ADVECTION SHOULD ENSUE...AND SOME
UPSLOPE SNOW SHOWERS OR FLURRIES WILL DEVELOP AROUND MIDNIGHT ALONG
THE WESTERN SLOPES. THE 12Z GFS AND ECMWF MODELS SHOW THAT THE WIND
WILL NOT QUITE BE FROM THE NORTHWEST...BUT RATHER FROM THE NORTH-
NORTHWEST. THIS SETUP IS NOT AS IDEAL FOR UPSLOPE SNOW SHOWERS...SO
ONLY A LITTLE ACCUMULATION IS ANTICIPATED.

BY THURSDAY...CLOUDS SHOULD GRADUALLY DECREASE...ALTHOUGH NOT SO
QUICKLY IN THE WESTERN SLOPES AND IN THE PIEDMONT EAST OF A LINE
FROM LYNCHBURG TO DANVILLE. THE ECMWF SOLUTION MOVES THE COLD FRONT
SLOWER TOWARD THE EAST COAST THAN THE GFS...AND ALSO TRIES TO
DEVELOP A WAVE OF LOW PRESSURE TO BUCKLE SOME MOISTURE BACK TOWARD
THE PIEDMONT BY EARLY THURSDAY NIGHT. IT SEEMS THAT THE ECMWF MAY BE
TOO SLOW...SO THE FASTER AND MORE PROGRESSIVE GFS SOLUTION WAS
FAVORED IN THIS FORECAST. AS A RESULT...JUST DRY CONDITIONS WITH
SOME LINGERING CLOUD COVER IS EXPECTED TO THE EAST.

HIGH PRESSURE SHOULD FINALLY BUILD OVERHEAD AFTER MIDNIGHT ON
THURSDAY NIGHT. SKIES WILL EVENTUALLY CLEAR EVERYWHERE IN THE
CWA...WHICH SHOULD PROVIDE A GOOD RADIATIONAL COOLING SITUATION.
FRIDAY LOOKS TO BE SUNNY BUT STILL COOL. THE HIGH SHOULD SHIFT OVER
THE PIEDMONT ON FRIDAY NIGHT...WHICH WILL PROVIDE ANOTHER GOOD NIGHT
FOR RADIATIONAL COOLING. LOCATIONS WEST OF THE BLUE RIDGE MAY NOT
COOL AS MUCH DUE TO A FEW HIGH CLOUDS AND THE FLOW SLOWLY TURNING
AROUND TO THE SOUTHWEST. THROUGHOUT THIS PERIOD...HIGH TEMPERATURES
WERE GENERALLY HELD ON THE COOLER SIDE OF MOS GUIDANCE...WHILE
LOW TEMPERATURES WERE KEPT BELOW MOS GUIDANCE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 400 PM EST TUESDAY...

HIGH PRESSURE SHOULD DRIFT OFFSHORE ON SATURDAY...WHICH WILL START A
PERIOD OF WARM AIR ADVECTION OVER THE MID ATLANTIC. TEMPERATURES
SHOULD MODERATE SOMEWHAT ON SATURDAY...BUT THERE WILL BE AN INCREASE
IN CLOUDINESS THAT WILL WEAKEN THE WARMING TREND. BY SATURDAY
NIGHT...TWO UPPER LEVEL SHORT WAVE TROUGHS APPROACH THE EASTERN
UNITED STATES. THE NORTHERN ONE WILL CROSS OVER QUEBEC AND THE NEW
ENGLAND STATES...WHILE A SOUTHERN ONE SHOULD MOVE ALONG THE GULF
COAST. THE LATEST GFS AND ECMWF MODELS KEEP THIS SPLIT FLOW PATTERN
IN PLACE. THE SOUTHERN TROUGH WILL GENERATE A LOW PRESSURE SYSTEM
OFF THE CAROLINA COAST...AND TRACK IT TO THE NORTHEAST AS THE SYSTEM
INTENSIFIES. THE LOW PRESSURE SYSTEM APPEARS TO STAY JUST OFFSHORE
AND NOT IMPACT THE CWA.

BY SUNDAY...A BROAD UPPER LEVEL TROUGH WILL EMERGE WITHIN THE
NORTHERN STREAM OVER THE DAKOTAS...AND DIG SOUTHWARD TOWARD THE MID
ATLANTIC DURING MONDAY AND TUESDAY. A WAVE OF LOW PRESSURE SHOULD
ACCOMPANY THE LEADING EDGE OF THIS TROUGH...THAT WILL SPARK AN
ALBERTA CLIPPER SYSTEM. TEMPERATURES SHOULD REMAIN ABOVE FREEZING ON
MONDAY...TO KEEP THE APPROACHING MOISTURE FROM THE CLIPPER SYSTEM AS
RAIN...EXCEPT FOR THE COLDER WESTERN SLOPES WHERE IT MAY START AS
SNOW. ONCE A SHOT OF ARCTIC AIR ARRIVES FROM THE UPPER LEVEL TROUGH
ON MONDAY NIGHT...THE PRECIPITATION WOULD TURN OVER TO ALL SNOW WEST
OF THE BLUE RIDGE. SINCE THERE IS STILL CONSIDERABLE UNCERTAINTY DUE
TO THE MODELS DIVERGING ON THE TRACK OF THIS CLIPPER SYSTEM...JUST
CHANCE POPS WERE UTILIZED.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1141 PM EST TUESDAY...

MOIST EASTERLY FLOW WILL CONTINUE OVERNIGHT INTO WEDNESDAY.
SHAPED POPS/WEATHER IN TAF TOWARDS HIGHRES MODELS SLOWER TIMING.
BELIEVE THE HRRR CAPTURED RAIN AND TIMING THE BEST. WARMER AIR
AHEAD OF A COLD FRONT WILL CONTINUE TO LOWER CEILINGS/VISBYS
OVERNIGHT WITH ALL TAF LOCATIONS AT IFR CEILINGS BY DAYBREAK
WEDNESDAY. RAIN WILL CROSS THE REGION WEDNESDAY MORNING AND
AFTERNOON AND MAY BE HEAVY AT TIMES. A STRONG LOW LEVEL JET MOVING
ACROSS THE CENTRAL APPALACHIANS WILL KEEP WINDS GUSTY AT BLF
THROUGH THE TAF PERIOD AND GUSTY WINDS OF 15-25KTS WITH THE
FRONTAL PASSAGE DURING THE DAY WEDNESDAY AT THE REMAINING TAF
SITES. THE COLD FRONT ISNT EXPECTED TO CROSS THE ENTIRE FORECAST
AREA UNTIL LATE WEDNESDAY NIGHT. AS THE COLD FRONT CROSSES...WIND
DIRECTIONS WILL SWITCH AROUND TO THE WEST TO SOUTHWEST WITH SPEEDS
SLOWLY SUBSIDING. THE STRONG COLD FRONT WILL MOVE EAST OF THE
APPALACHIANS LATE WEDNESDAY EVENING REACHING THE COAST BY EARLY
THURSDAY.

MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE TAF
PERIOD.

EXTENDED DISCUSSION...

BY LATE THURSDAY...HIGH PRESSURE WILL BUILD OVERHEAD TO PROVIDE
COLDER AND DRIER CONDITIONS... AND ALSO PROVIDE A RECOVERY TO VFR
CONDITIONS AT ALL TAF SITES THROUGH SATURDAY.

&&

.HYDROLOGY...
MODELS HAVE BEEN TRENDING HIGHER FOR QPF WITH WEDNESDAYS FRONTAL
PASSAGE...AMOUNTS RANGING FROM 0.75 TO 1.25...WITH SOME ISOLATED
1.50 INCH AMOUNTS NEAR THE BLUE RIDGE. THIS SORT OF RAINFALL WILL
GENERATE SIGNIFICANT RISES ON AREA STREAMS...POTENTIALLY TO NEAR
BANKFULL IN SOME INSTANCES. IF TRENDS CONTINUE TO GO HIGHER THEN A
FLOOD WATCH MAY BE NEEDED FOR PARTS OF THE AREA ON WEDNESDAY.

&&

.EQUIPMENT...
AS OF 100 PM EST TUESDAY...

MAINTENANCE HAS BEEN CONDUCTED ON THE KFCX RADAR. THE RADAR IS
BACK UP AND RUNNING BUT MAY CONTINUE TO EXPERIENCE INTERMITTENT
OUTAGES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 10 AM EST WEDNESDAY FOR VAZ007-009-015.
NC...WIND ADVISORY UNTIL 10 AM EST WEDNESDAY FOR NCZ001-018.
WV...WIND ADVISORY UNTIL 10 AM EST WEDNESDAY FOR WVZ042.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK/PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...CF/KK
HYDROLOGY...PM
EQUIPMENT...PM
Hazardous weather outlook, Feb 2, 8:32 PM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EST TUE FEB 2 2016

NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ043-044-507-508-040145-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
832 PM EST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAINFALL WEDNESDAY MAY CAUSE SIGNIFICANT RISES ON AREA STREAMS.

FOR THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-WVZ042-040145-
ASHE-WATAUGA-GRAYSON-MERCER-
832 PM EST TUE FEB 2 2016

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

RAINFALL WEDNESDAY MAY CAUSE SIGNIFICANT RISES ON AREA STREAMS.

FOR THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-040145-
TAZEWELL-SMYTH-
832 PM EST TUE FEB 2 2016

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WIND ADVISORY EARLY WEDNESDAY. RAINFALL WEDNESDAY MAY ALSO
  CAUSE SIGNIFICANT RISES ON AREA STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 8:42 AM ESTFlash Flood WarningRNKAlleghany, Ashe, Watauga7 hr
Feb 3, 10:45 AM ESTAreal Flood AdvisoryRNKStokes, Surry, Wilkes, Yadkin5 hr
Feb 3, 12:03 PM ESTAreal Flood AdvisoryRNKStokes, Yadkin4 hr
Feb 3, 12:21 PM ESTSpecial Weather StatementRNKRockingham24 min
Feb 3, 12:46 PM ESTSpecial Weather StatementRNKRockingham29 min
Feb 3, 1:15 PM ESTSpecial Weather StatementRNKCaswell30 min
Feb 3, 1:51 PM ESTSpecial Weather StatementRNKCaswell39 min
Feb 3, 2:31 PM ESTSpecial Weather StatementRNKCaswell59 min
Feb 3, 3:47 PM ESTAreal Flood WarningRNKAlleghany, Ashe, Watauga6 hr
Feb 3, 5:19 PM ESTAreal Flood WarningRNKSurry, Yadkin3 hr
Feb 3, 8:51 AM ESTAreal Flood AdvisoryRNKBland, Smyth, Tazewell, Wythe6 hr
Feb 3, 9:51 AM ESTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick, City of Galax6 hr
Feb 3, 10:36 AM ESTAreal Flood AdvisoryRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Pulaski and 5 more6 hr
Feb 3, 11:00 AM ESTSpecial Weather StatementRNKHenry, City of Martinsville45 min
Feb 3, 11:32 AM ESTFlash Flood WarningRNKPatrick6 hr
Feb 3, 1:44 PM ESTSpecial Weather StatementRNKHalifax31 min
Feb 3, 2:34 PM ESTRiver Flood WarningRNKCharlotte, Halifax4 days
Feb 3, 2:34 PM ESTRiver Flood WarningRNKHalifax4 days
Feb 3, 2:43 PM ESTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Halifax62 min
Feb 3, 4:22 PM ESTAreal Flood WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem12 hr

Nearby

Flash Flood Watches in Virginia, 2016Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.